Texas, 2019

Damaging Winds in Texas, September 10, 2019

September 10, 2019 · NWS HGX · 6 events in 2 counties and zones

Afternoon thunderstorms became severe and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$4,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon thunderstorms became severe and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 10, 11:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 11:56 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1256 PM CDT Tue Sep 10 2019

.AVIATION...
Convection near KSGR and KIAH and will start with a TEMPO for both
sites to start the TAF period. Adequate moisture coupled with
daytime heating and a weak upper level low spinning off the middle
Texas coast will keep scattered showers and thunderstorms around
this afternoon. Convection will wane with the loss of heating this
evening and skies will clear before some patchy MVFR ceilings
develop over the northern TAF sites. Leaned a bit toward the ECMWF
cloud produce and HRRR ceilings progs for late night ceilings.
Moisture return early Wednesday and have introduced SHRA for KLBX
and KGLS prior to 12z. Daytime heating will allow coastal
convection to gradually spread inland between 12-18z Wednesday. 43

&&

.PREV DISCUSSION... /ISSUED 512 AM CDT Tue Sep 10 2019/

SHORT TERM [Today through Wednesday Night]...
This morning's HGX radar looking quite similar to yesterday, with
scattered activity over the coastal waters moving onshore. Will
be keeping POPs slightly higher across the western counties given
the best push of moisture from the Gulf at this time, but with
daytime heating...we'll likely see widespread pulse-type storms
over mainly the northern half of the CWA. Not seeing much by way
of obvious boundaries (save for perhaps a weak/lingering outflow
or two), and will be expecting coverage to be similar to
yesterday. Brief heavy rainfall and gusty winds to accompany the
stronger storms. Activity should to wind down by the evening with
the loss of heating.

With slightly deeper moisture in play (along with the proximity of
the upper trof/shear axis), we should see higher POPs across SE TX
on Weds. Still not expecting much by way of severe weather at this
time given the progs of weak shear and the still lack of a surface
focus/boundary. Locally heavy rainfall and brief gusty winds to be
the main threats. 41

LONG TERM [Thursday through Tuesday]...
With the upper ridge over the eastern U.S. building back over the
region (to the west), we should see decreased rain chances and
increased temperatures from Thurs into the weekend. We will
still be set up for isolated POPs (mainly daytime along the
seabreeze), but one of the main issues should the the return of
high temps back in to the upper 90s (in particular for the Brazos
Valley region).

However, of note for this extended part of the forecast, will be a
return of a wetter pattern for SE TX as the upper ridge out to the
east lift a bit and we become situated on its southern side. This
pattern usually means an increase of weak easterly waves from
across the northern Gulf moving into the CWA. And as it so happens
the first of these waves may be on track for Sun/Mon if the
models do verify. 41

MARINE...
Winds across the Upper Texas Coast should be mainly southeasterly
in the 10-15 knot range the next few days before weakening. The
high pressure system over the northern Gulf Coast should weaken
helping to relax the winds for late Friday through the weekend.
The upper level low pressure system over the Coastal Bend today
should pump moisture into the area and increase the chances for
showers and thunderstorms and these have developed early and
though on recent weakening trend should likely redevelop this
morning across the region and follow a similar trend again
Wednesday with the arrival of the richest moisture. Tide levels
should remain near normal and rip currents at moderate to low
intensity.

Will be keeping an eye on the system near Hispaniola this morning
with NHC indicating at least a chance of development late in the
weekend on a trajectory that could bring it into the SE Gulf.
45

AVIATION...
VFR for the most part with some patchy fog (MVFR). Showers made an
initial push into the coastal areas this morning and weak speed
convergence remains but should be gradually weakening before the
seabreeze starts to develop. Moisture increases today and anticipate
a round or two of showers and thunderstorms. Recent HRRR runs
highlighting the 14-18z window for the IAH/HOU/SGR terminals then
spreading into the vicinity of the northern sites. Possibly some
redevelopment over the southern mid afternoon...not as confident
that it will redevelop there this afternoon. Patchy fog again
possible tonight with scattered showers and thunderstorms again in a
very similar time frame on Wednesday.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  74  96  73  96 /  30  30  30  20  20
Houston (IAH)              95  78  94  77  96 /  30  40  40  20  20
Galveston (GLS)            94  83  92  83  92 /  30  40  50  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43

In the hours before

Special weather statement, Sep 10, 1:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
226 PM CDT Tue Sep 10 2019

TXZ213-102000-
Inland Harris TX-
226 PM CDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greater Inwood, or near Jersey Village. This storm was nearly
stationary.

Winds in excess of 30 mph and pea size hail will be possible with
this storm.

Locations impacted include...
Jersey Village, Spring Branch North, northwestern Greater Heights,
Spring Branch Central, Central Northwest, Langwood, Fairbanks /
Northwest Crossing, Willowbrook, Acres Home, Greater Inwood,
Carverdale, Westbranch, Spring Branch East, Independence Heights and
Lazybrook / Timbergrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 9540 2981 9553 2998 9567 3002 9552
TIME...MOT...LOC 1925Z 184DEG 2KT 2987 9550

The radar

The Houston radar (KHGX), 143 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
September 10, 2:00 PM CST
Where
Walker County, 2.72 mi ESE of Huntsville
Measured
51 kt (59 mph) estimated gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
30.701, -95.530

Trees were downed near the 600 block of Old Phelps Road.

Thunderstorm Wind, Walker

When
September 10, 2:15 PM CST
Where
Walker County, 3.16 mi E of Huntsville
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.725, -95.517

Power lines were downed near the intersection of Old Colony Road and Wanza Road.

Thunderstorm Wind, Brazos

When
September 10, 3:25 PM CST
Where
Brazos County, 2.04 mi NNW of College Station
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.626, -96.346

Construction scaffolding collapsed onto parked vehicles near an apartment complex at Century Square.

Thunderstorm Wind, Brazos

When
September 10, 3:30 PM CST
Where
Brazos County, 1.86 mi SSW of Enright
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
30.476, -96.295

There was damage to a large shed like structure near Sebesta Lane.

Thunderstorm Wind, Brazos

When
September 10, 3:30 PM CST
Where
Brazos County, 0.91 mi NW of (Cll)easterwd Fld Co
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
30.590, -96.380

A tree was snapped and branches were downed near Highway 60 in West College Station.

Thunderstorm Wind, Brazos

When
September 10, 3:38 PM CST
Where
Brazos County, 1.19 mi W of Enright
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.500, -96.300

A pole line was knocked down to a forty-five degree angle with the wires sagging.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844070, 844071, 844077, 844082, 844089, 844093.